Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 47, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Oct 18, 2010, 6:09 PM MST for Mohave County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2010, 6:09 PM MST (01:09 UTC)
- Expired
- Oct 18, 2010, 6:45 PM MST
- In force
- 36 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:45 PM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Oct 18, 2:45 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 245 PM PDT MON OCT 18 2010 .SYNOPSIS...AN AREA OF LOW PRESSURE ALONG THE CALIFORNIA COAST WILL MOVE SLOWLY SOUTH BEFORE TURNING INLAND WEDNESDAY. THE SYSTEM WILL PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TUESDAY WITH MORE WIDESPREAD PRECIPITATION DEVELOPING BY WEDNESDAY. SHOWERS AND THUNDERSTORM COVERAGE WILL DECREASE THURSDAY AS THE LOW MOVES INTO EASTERN ARIZONA. ANY SNOW WITH THIS SYSTEM WILL BE CONFINED TO THE HIGHEST PEAKS OF THE SOUTHERN SIERRA AND SPRING MOUNTAINS. LOOKING AHEAD...ANOTHER STORM IS POSSIBLE FOR THE END OF THE WEEK. && .SHORT TERM...CUMULUS AND ISOLATED TO SCATTERED THUNDERSTORMS WERE DEVELOPING THIS AFTERNOON ACROSS MOST ZONES THIS AFTERNOON IN A DIFFLUENT ZONE AHEAD OF A CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST. MODELS ARE IN GOOD AGREEMENT WITH THE TRACK OF THE LOW TONIGHT THROUGH THURSDAY NIGHT. SHOWER AND THUNDERSTORM CHANCES APPEAR FAIRLY EQUAL ACROSS THE FORECAST AREA THIS EVENING BUT AS THE LOW DROPS SOUTH ALONG THE COAST...THE FOCUS WILL SHIFT TO THE SOUTHERN ZONES. LATE TONIGHT THROUGH TUESDAY WITH THE LOW POSITIONED JUST OFF BAJA SHOWERS WILL BECOME LIKELY OVER MUCH OF SAN BERNARDINO COUNTY WITH DECREASING POPS NORTH AND EAST. THE FAR NORTHERN PART OF THE FORECAST AREA MAY BE LEFT OUT OF THE ACTION ENTIRELY DURING THIS TIME FRAME BUT I DID KEEP A SLIGHT CHANCE GOING THERE. INSTABILITY DOES NOT LOOK VERY IMPRESSIVE SO JUST WENT WITH A SLIGHT CHANCE OF THUNDERSTORMS IN ALL ZONES. THE LOW WILL TRACK EAST ALONG THE MEXICAN BORDER TUESDAY NIGHT AND WEDNESDAY WITH ABUNDANT MOISTURE WRAPPING UP INTO THE SOUTHERN HALF OF THE AREA. SHOWERS WILL BE LIKELY THERE...TAPERING OFF TO SLIGHT CHANCE IN THE NORTH. MODELS DO INDICATE SOME INSTABILITY LEADING TO THUNDERSTORM DEVELOPMENT...MAINLY ACROSS THE SOUTH...CLOSEST TO THE LOW CENTER. MOISTURE AND SHOWER/THUNDERSTORM CHANCES WILL GRADUALLY DECREASE THURSDAY AND THURSDAY NIGHT AS THE LOW MOVES INTO EASTERN ARIZONA AND THEN NEW MEXICO. MODELS DO NOT COMPLETELY DRY THINGS OUT HOWEVER AND THERE WILL STILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY IN LINCOLN AND MOHAVE COUNTIES. TEMPERATURES WILL BE DROPPING TO BELOW NORMAL LEVELS DURING THE SHORT TERM...ESPECIALLY ON WEDNESDAY WITH ALL THE CLOUD COVER AND POTENTIAL FOR WIDESPREAD RAINFALL. THERE ARE LARGE DIFFERENCES IN MAX TEMPS AT SOME SITES BETWEEN THE GFS AND NAM MOS GUIDANCE AND I GENERALLY WENT SOMEWHERE BETWEEN THE TWO. .LONG TERM...MODELS ARE IN GOOD AGREEMENT WITH THE DEPARTURE OF THE FIRST SYSTEM...BUT THE NEXT ONE IS A DIFFERENT STORY. THE ECMWF IS QUITE A BIT STRONGER...SLOWER AND WETTER WITH THE LOW REACHING THE WEST COAST FRIDAY AND TRAVERSING THE MOJAVE DESERT SATURDAY. THIS MODEL HAS BEEN THE FIRST TO CATCH ON TO REALITY MANY TIMES...SO FELT COMPELLED TO GIVE IT SOME WEIGHT...BUT NOT TOO MUCH SINCE IT IS STILL AN OUTLIER. WITH ALL THAT SAID...ONLY MINOR CHANGES WERE NEEDED TO THE PREVIOUS GRIDS. EARLY NEXT WEEK COULD BE INTERESTING AS VERY FAST AND ENERGETIC WESTERLY FLOW IS EXPECTED TO IMPACT EITHER THE GREAT BASIN /GFS/ OR OUR ENTIRE AREA /ECMWF/. THIS COULD BRING HIGH WINDS TO THE SIERRA CREST...AS WELL AS VALLEY LOCATIONS WHICH ARE SUSCEPTIBLE TO WEST WINDS. DUE TO POSITION UNCERTAINTY DID NOT RAISE WIND SPEEDS TOO MUCH...BUT WILL NEED TO KEEP AN EYE ON IT. && .AVIATION...FOR MCCARRAN...A THUNDERSTORM COULD STILL POP NEAR THE AIRPORT THIS AFTERNOON AND EVENING...BUT AFTER THIS EVENING...RAIN APPEARS UNLIKELY UNTIL TUESDAY NIGHT AND WEDNESDAY. WINDS WILL ALSO BE LIGHT...AND CLOUD CEILINGS SHOULD REMAIN HIGH ENOUGH TO HAVE LOW OPERATIONAL IMPACT. WEDNESDAY COULD SEE SIGNIFICANTLY LOWER CEILINGS AND A MUCH GREATER RAIN THREAT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS WILL CONTINUE AREAWIDE THIS EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE SOUTHERN MOJAVE DESERT TUESDAY...WITH SIGNIFICANT RAINFALL EXPECTED TO SPREAD NORTH TO THE FAR SOUTHERN GREAT BASIN WEDNESDAY. WINDS WILL GENERALLY BE LIGHT THROUGH WEDNESDAY...EXCEPT NEAR THUNDERSTORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/MORGAN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 18, 5:34 AM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 534 AM PDT MON OCT 18 2010 AZZ001>003-036-CAZ519>527-NVZ014>022-190700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 534 AM PDT MON OCT 18 2010 /534 AM MST MON OCT 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN. STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. MINOR FLOODING OF LOW LYING AREAS...NORMALLY DRY WASHES AND INTERSECTIONS MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY UNSETTLED WEATHER WILL CONTINUE DURING THE WEEK AS A LOW PRESSURE SYSTEM SLOWLY MOVES OUT OF THE DESERT SOUTHWEST...FOLLOWED BY ANOTHER SYSTEM MOVING THROUGH THE AREA SATURDAY. ADDITIONAL RAIN WILL OCCUR TUESDAY AND WEDNESDAY...ESPECIALLY ACROSS FAR SOUTHERN NEVADA...SOUTHERN CALIFORNIA AND NORTHWEST ARIZONA. MINOR FLOODING OF LOW LYING AREAS...NORMALLY DRY WASHES AND INTERSECTIONS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PIERCE
In the hours before
Local storm report, Oct 18, 5:50 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
550 PM PDT MON OCT 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 12 ESE CEDAR HILLS 35.12N 113.58W
10/18/2010 MOHAVE AZ PUBLIC
PUBLIC REPORTS THAT A TORNADO TORE ROOF TILES OFF HIS
HOUSE NEAR MOUNTAIN TRAIL AND PINTO IN KINGMAN. PD
OFFICER REPORTED FUNNEL CLOUD AT 0515 PM MST IN THE AREA.
POSSIBLE DAMAGE TO ANOTHER HOME NEAR OMAHA STREET IN
KINGMAN. ONLY TWO HOMES KNOWN TO HAVE DAMAGE.
&&
LJENSENThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 7:24 PM MST | Flash Flood Warning | VEF | Clark | 51 min |
| Oct 18, 8:18 PM MST | Areal Flood Advisory | VEF | San Bernardino | 87 min |
| Oct 19, 4:32 PM MST | Flash Flood Warning | VEF | San Bernardino | 53 min |
| Oct 19, 4:32 PM MST | Severe Thunderstorm Warning | VEF | San Bernardino | 43 min |
| Oct 18, 6:26 PM MST | Areal Flood Advisory | VEF | 79 min | |
| Oct 19, 2:57 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.